Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 40, NWS Green Bay, WI

May 19, 2018

NWS Green Bay, WI issued this small craft advisory at May 19, 2018, 5:05 AM CDT. It took effect at May 19, 2018, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 19, 2018, 5:05 AM CDT (10:05 UTC)
In effect from
May 19, 2018, 7:00 PM CDT
Expired
May 20, 2018, 9:36 AM CDT
In force
15 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

599 
WHUS73 KGRB 191005
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
505 AM CDT Sat May 19 2018

LMZ521-522-541-191815-
/O.NEW.KGRB.SC.Y.0040.180520T0000Z-180520T1700Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
505 AM CDT Sat May 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
CDT SUNDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 7 PM this evening to noon
CDT Sunday. 

* WINDS...North winds will abruptly increase to 15 to 25 knots
  early this evening as a cold front drops south through the area.
  A brief period of gusts of 25 to 30 knots are possible for an 
  hour or two after the passage of the front.
  
* WAVES...Waves will build to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ542-543-191815-
/O.NEW.KGRB.SC.Y.0040.180520T0300Z-180520T2100Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
505 AM CDT Sat May 19 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
CDT SUNDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 10 PM this evening to
4 PM CDT Sunday. 

* WINDS...North winds will abruptly increase to 15 to 25 knots
  late this evening as a cold front drops south through the area.
  A brief period of gusts of 25 to 30 knots are possible for an 
  hour or two after the passage of the front.
  
* WAVES...Waves will build to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS
5 follow-up statements
529 
WHUS73 KGRB 191406
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
906 AM CDT Sat May 19 2018

LMZ541-192215-
/O.NEW.KGRB.MF.Y.0004.180519T1406Z-180519T2100Z/
/O.CON.KGRB.SC.Y.0040.180520T0000Z-180520T1700Z/
Rock Island Passage to Sturgeon Bay WI-
906 AM CDT Sat May 19 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO NOON CDT SUNDAY...

The National Weather Service in Green Bay has issued a Dense Fog
Advisory, which is in effect until 4 PM CDT this afternoon. 

* WINDS...North winds will abruptly increase to 15 to 25 knots  
early this evening as a cold front drops south through the area. 
A brief period of gusts of 25 to 30 knots are possible for an  
hour or two after the passage of the front.

* WAVES...Waves will build to 3 to 5 feet.

* VISIBILITY...Dense fog with visibility of one mile or less will
  persist into the afternoon. Increasing northeast winds this
  evening will help diminish the fog by tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one mile. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions. 

&&

$$

LMZ542-543-192215-
/O.NEW.KGRB.MF.Y.0004.180519T1406Z-180520T0200Z/
/O.CON.KGRB.SC.Y.0040.180520T0300Z-180520T2100Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
906 AM CDT Sat May 19 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 PM CDT SUNDAY...

The National Weather Service in Green Bay has issued a Dense Fog
Advisory, which is in effect until 9 PM CDT this evening. 

* WINDS...North winds will abruptly increase to 15 to 25 knots  
late this evening as a cold front drops south through the area.  
A brief period of gusts of 25 to 30 knots are possible for an  
hour or two after the passage of the front.

* WAVES...Waves will build to 3 to 5 feet.

* VISIBILITY...Dense fog with visibility of one mile or less will
  persist through early evening. Increasing northeast winds will diminish
  the fog tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one mile. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions. 

&&

$$

LMZ521-522-192215-
/O.CON.KGRB.SC.Y.0040.180520T0000Z-180520T1700Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
906 AM CDT Sat May 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO NOON CDT SUNDAY...

* WINDS...North winds will abruptly increase to 15 to 25 knots 
  early this evening as a cold front drops south through the 
  area. A brief period of gusts of 25 to 30 knots are possible 
  for an hour or two after the passage of the front. 

* WAVES...Waves will build to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
076 
WHUS73 KGRB 192103
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
403 PM CDT Sat May 19 2018

LMZ541-200515-
/O.EXP.KGRB.MF.Y.0004.000000T0000Z-180519T2100Z/
/O.CON.KGRB.SC.Y.0040.180520T0000Z-180520T1700Z/
Rock Island Passage to Sturgeon Bay WI-
403 PM CDT Sat May 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...
...DENSE FOG ADVISORY HAS EXPIRED...

* WINDS...North winds will abruptly increase to 15 to 25 knots
early this evening as a cold front drops south through the area.
A brief period of gusts of 25 to 30 knots are possible for an
hour or two after the passage of the front.

* WAVES...Waves will build to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ542-543-200515-
/O.CON.KGRB.MF.Y.0004.000000T0000Z-180520T0200Z/
/O.CON.KGRB.SC.Y.0040.180520T0300Z-180520T2100Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
403 PM CDT Sat May 19 2018

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 4 PM CDT SUNDAY...

* WINDS...North winds will abruptly increase to 15 to 25 knots 
  late this evening as a cold front drops south through the 
  area. A brief period of gusts of 25 to 30 knots are possible 
  for an hour or two after the passage of the front.

* WAVES...Waves will build to 2 to 4 feet.

* VISIBILITY...Dense fog with visibility of one mile or less will
  persist through early evening. Increasing winds will diminish 
  the fog tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one mile. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

LMZ521-522-200515-
/O.CON.KGRB.SC.Y.0040.180520T0000Z-180520T1700Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
403 PM CDT Sat May 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* WINDS...North winds will abruptly increase to 15 to 25 knots 
  early this evening as a cold front drops south through the 
  area. A brief period of gusts of 25 to 30 knots are possible 
  for an hour or two after the passage of the front. 

* WAVES...Waves will build to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
578 
WHUS73 KGRB 200208
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
908 PM CDT Sat May 19 2018

LMZ542-543-201015-
/O.EXP.KGRB.MF.Y.0004.000000T0000Z-180520T0200Z/
/O.CON.KGRB.SC.Y.0040.180520T0300Z-180520T2100Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
908 PM CDT Sat May 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT SUNDAY...
...DENSE FOG ADVISORY HAS EXPIRED...

* WINDS...North at 15 to 25 knots. A few gusts to 30 knots
  possible.

* WAVES...Waves 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ521-522-541-201015-
/O.CON.KGRB.SC.Y.0040.000000T0000Z-180520T1700Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
908 PM CDT Sat May 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY...

* WINDS...North at 15 to 25 knots. A few gusts to 30 knots
  possible.

* WAVES...Waves 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
029 
WHUS73 KGRB 200932
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
432 AM CDT Sun May 20 2018

LMZ521-522-541-201700-
/O.CON.KGRB.SC.Y.0040.000000T0000Z-180520T1700Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
432 AM CDT Sun May 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WINDS...North at 15 to 25 knots this morning. 

* WAVES...Waves 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ542-543-201745-
/O.CON.KGRB.SC.Y.0040.000000T0000Z-180520T2100Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
432 AM CDT Sun May 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS...North at 15 to 25 knots this morning, veering east and
  diminishing this afternoon.

* WAVES...Waves 3 to 5 feet, diminishing by late afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

JS
863 
WHUS73 KGRB 201436
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
936 AM CDT Sun May 20 2018

LMZ542-543-201545-
/O.CAN.KGRB.SC.Y.0040.000000T0000Z-180520T2100Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
936 AM CDT Sun May 20 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Green Bay has cancelled the Small
Craft Advisory. 

Winds and waves have fallen below criteria.

$$

LMZ521-522-541-201545-
/O.CAN.KGRB.SC.Y.0040.000000T0000Z-180520T1700Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
936 AM CDT Sun May 20 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Green Bay has cancelled the Small
Craft Advisory. 

Winds and waves have fallen below criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at May 19, 4:51 AM CDT, 14 minutes earlier.

Area forecast discussion, May 19, 4:51 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
451 AM CDT Sat May 19 2018

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 446 AM CDT Sat May 19 2018

Scattered showers at times through tonight. Turning breezy and
cooler this afternoon and evening as a cold front drops southeast
across the area.

The primary westerlies will remain across Canada and the far
northern U.S., with troughs near the West Coast and over eastern
Canada surrounding a ridge over the intermountain West. A weaker
branch of the flow will persist across the CONUS, with the
forecast area remaining near the confluent zone between the
branches.

The seasonably mild air that is across the area this morning will
be replaced by cooler Canadian air starting this afternoon.
Readings will warm back to above normal by the middle of next
week, then remain there into at least the start of the Memorial
Day weekend. The primary opportunities for precipitation will be
today and tonight, and possibly again toward the end of the
period. But since these events will probably consist of scattered
showers rather than widespread rains, the best guess is that
rainfall totals at most locations will end up AOB normal for the
period.
&&

.SHORT TERM...Today...Tonight...and Sunday
Issued at 446 AM CDT Sat May 19 2018

Lots of forecast details to work out today through Sunday. The
scattered showers across the south and east this morning were
generated by an upper system lifting out of the lower Ohio Valley.
They will persist for a while, but should shift east by mid-late
morning.

The next feature of concern is a rather strong cold front
currently entering northwest Wisconsin. It should accelerate
southeast once the Ohio Valley system begins to shift east. The
front should reach north-central Wisconsin by early afternoon, and
appears strong enough to result in temperatures dropping with
FROPA. The pressure gradient behind the front aided by mixing with
CAA will support gusty surface winds. It's not entirely clear
whether the boundary will accelerate down the lake and bay
accompanied by strong gusts like the last couple cold FROPAs. On
one hand, it's a strong front. On the other, it will have more of
a southwest/northeast orientation. The fronts that typically surge
down the lake and bay are usually more east-west oriented. The
southwest-northeast orientation may result in winds immediately
behind the boundary staying more northerly rather than turning
northeast, which is typically what is needed for a strong push
down the bay. Raised winds some near the lake and bay, but further
adjustment may be necessary.

The models were considerably more aggressive in generating
precipitation along and over the boundary than yesterday. That
seemed reasonable given lingering moisture advected into the area
by the Ohio Valley system. There will also be low-level
convergence near the boundary. Raised PoPs from the previous
forecast, bringing mid-upper end chance PoPs (35-50%) southeast
during the afternoon and evening. The LDS indicated that the
initial development along the front in Minnesota yesterday evening
resulted in numerous lightning strikes. Given similar mid-level
lapse rates across our area today, added a chance of thunder in
the noon-midnight time frame.

Precipitation with the front should be exiting the southeast by
about midnight, but models suggest a convective cluster may race
east in the frontal zone late at night and Sunday morning. The
NAM and GFS kept it south of the area, but the ECMWF and NMM Hi-
Res WRF were farther north, clipping the southern two tiers of our
counties. What's concerning is that all the models showed some QG
forcing across the area late at night and into Sunday morning as
the area will get clipped by the tail of a strong shortwave moving
east across southern Canada. It's easy to see how the
precipitation could end up being farther north if the front is at
all slow to clear the area. For that reason, lingered low PoPs
across the far south through early Sunday. Sunday is likely to be
another day where clouds and northeast winds keep the southern
part of the forecast area considerably cooler than the north.

.LONG TERM...Sunday Night Through Friday
Issued at 446 AM CDT Sat May 19 2018

Fairly zonal pattern at 500mb expected through the period.
Still some discrepancies with timing and location of the
next weather maker on Monday. The NAM/ECMWF are farther
north and would bring rain to the area, while the GFS was
slower and a little farther south, and the Canadian model
was well south of the area and misses us completely. Took
a compromise of the northern solutions for this time period.

Tuesday should be dry and mild. Afternoon relative humidity
readings across the north should drop below 30 percent,
and this trend should continue again Wednesday and Thursday
afternoons. Low confidence in the small chances of showers on
Wednesday due to model differences in timing and location of
the system that could bring rain to the area. The next chance
of a widespread rain would be on Thursday night and Friday.
Raised high temperatures a few degrees each day from Tuesday
through Thursday. Meanwhile, lowered minimum temperatures a few
degrees each night especially in our typical cold spots across the
north from Monday morning through Thursday morning.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 446 AM CDT Sat May 19 2018

Ceilings and visibilities will probably continue to edge down
through daybreak, then should begin to improve by mid-morning.
Anticipate primarily VFR ceilings and visibilities this afternoon
through tonight, with brief MVFR conditions accompanying the
scattered showers.
&&

.CLIMATE...
Issued at 446 AM CDT Sat May 19 2018

Abnormally dry conditions were introduced across the north with
the latest drought monitor last week. If we do not see much rain
over the next day or two across the north, the next best chance
of rain would not be until Thursday night or Friday. Warm and dry
conditions are expected across the north on most days through
much of next week. With that in mind, the dry conditions are
expected to worsen until the rain arrives late next week. The main
impacts of the dry weather will be lowering water levels on area
rivers and lakes, along with a slower than normal green up due to
the lack of rain and an increase risk of fires.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......Skowronski
CLIMATE........Eckberg
Hazardous weather outlook, May 19, 4:55 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
455 AM CDT Sat May 19 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
455 AM CDT Sat May 19 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms during the afternoon
and evening hours, but any storms that develop are not expected to
be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-201100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
455 AM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

An abrupt shift to north or northeast winds is expected to surge
down the lake and bay this evening. Brief wind gusts of 25 to 30
knots may accompany the wind shift and pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northeast winds will persist into Sunday, continuing to pose
a hazard to boaters on the lake and bay.

Skowronski/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:06 AM CDTMarine Dense Fog AdvisoryGRB12 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.